Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Noether's problem and $ \mathbb{Q}$-generic polynomials for the normalizer of the $ 8$-cycle in $ S_8$ and its subgroups


Authors: Ki-ichiro Hashimoto, Akinari Hoshi and Yuichi Rikuna
Journal: Math. Comp. 77 (2008), 1153-1183
MSC (2000): Primary 12F12, 14E08, 11R32.
DOI: https://doi.org/10.1090/S0025-5718-07-02094-7
Published electronically: December 3, 2007
MathSciNet review: 2373196
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study Noether's problem for various subgroups $ H$ of the normalizer of a group $ \mathbf{C}_8$ generated by an $ 8$-cycle in $ S_8$, the symmetric group of degree $ 8$, in three aspects according to the way they act on rational function fields, i.e., $ \mathbb{Q}(X_0,\ldots,X_7),\, \mathbb{Q}(x_1,\ldots,x_4)$, and $ \mathbb{Q}(x,y)$. We prove that it has affirmative answers for those $ H$ containing $ \mathbf{C}_8$ properly and derive a $ \mathbb{Q}$-generic polynomial with four parameters for each $ H$. On the other hand, it is known in connection to the negative answer to the same problem for $ {\mathbf C}_8/{\mathbb{Q}}$ that there does not exist a $ \mathbb{Q}$-generic polynomial for $ {\mathbf C}_8$. This leads us to the question whether and how one can describe, for a given field $ K$ of characteristic zero, the set of $ {\mathbf C}_8$-extensions $ L/K$. One of the main results of this paper gives an answer to this question.


References [Enhancements On Off] (What's this?)

  • [BR] J. Buhler and Z. Reichstein, On the essential dimension of a finite group, Compositio Math. 106 (1997) 159-179. MR 1457337 (98e:12004)
  • [CHK] H. Chu, S. Hu, and M. Kang, Noether's problem for dihedral $ 2$-groups, Comment. Math. Helv. 79 (2004) 147-159. MR 2031703 (2004i:12004)
  • [DeM] F. R. DeMeyer, Generic Polynomials, J. Algebra 84 (1983) 441-448. MR 723401 (85a:12007)
  • [DM] F. DeMeyer and T. McKenzie, On generic polynomials, J. Algebra 261 (2003) 327-333. MR 1966633 (2003m:12007)
  • [EM] S. Endo and T. Miyata, Invariants of finite abelian groups, J. Math. Soc. Japan 25 (1973) 7-26. MR 0311754 (47:316)
  • [GMS] S. Garibaldi, A. Merkurjev, and J.-P. Serre, Cohomological Invariants in Galois Cohomology, University Lecture Series 28, American Mathematical Society, Providence, RI, 2003. MR 1999383 (2004f:11034)
  • [Haj1] M. Hajja, A note on monomial automorphisms, J. Algebra 85 (1993) 243-250. MR 723077 (85k:12001)
  • [Haj2] M. Hajja, Rationality of finite groups of monomial automorphisms of $ k(x,y)$, J. Algebra 109 (1987) 46-51. MR 898335 (88j:12002)
  • [HK] M. Hajja and M. Kang, Three-dimensional purely monomial group actions, J. Algebra 170 (1994) 805-860. MR 1305266 (95k:12008)
  • [Has] K. Hashimoto, On Brumer's family of RM-curves of genus two, Tohoku Math. J. (2) 52 (2000) 475-488. MR 1793932 (2001k:14056)
  • [HH1] K. Hashimoto and A. Hoshi, Families of cyclic polynomials obtained from geometric generalization of Gaussian period relations, Math. Comp. 74 (2005) 1519-1530. MR 2137015 (2005m:12003)
  • [HH2] K. Hashimoto and A. Hoshi, Geometric generalization of Gaussian period relations with application to Noether's problem for meta-cyclic groups, Tokyo J. Math. 28 (2005) 13-32. MR 2149620 (2006c:12002)
  • [HT] K. Hashimoto and H. Tsunogai, Generic Polynomials over $ \mathbb{Q}$ with two parameters for the transitive groups of degree five, Proc. Japan. Acad. Ser. A 79 (2003) 142-145. MR 2022057 (2004i:12005)
  • [Hos] A. Hoshi, Noether's problem for some meta-abelian groups of small degree, Proc. Japan Acad. Ser. A 81 (2005) 1-6. MR 2068482 (2005i:12004)
  • [JLY] C. Jensen, A. Ledet and N. Yui, Generic polynomials. Constructive aspects of the inverse Galois problem, Mathematical Sciences Research Institute Publications, vol. 45, Cambridge, 2002. MR 1969648 (2004d:12007)
  • [Kan1] M. Kang, Introduction to Noether's problem for dihedral groups, Algebra Colloquium 11 (2004) 71-78. MR 2058965
  • [Kan2] M. Kang, Noether's problem for dihedral $ 2$-groups II, Pacific J. Math. 222 (2005) 301-316. MR 2225074 (2007a:12003)
  • [Kem1] G. Kemper, A constructive approach to Noether's problem, Manuscripta Math. 90 (1996) 343-363. MR 1397662 (97d:13005)
  • [Kem2] G. Kemper, Generic polynomials are descent-generic, Manuscripta Math. 105 (2001) 139-141. MR 1885819 (2002k:12009)
  • [KM] G. Kemper and E. Mattig, Generic polynomials with few parameters, J. Symbolic Comput. 30 (2000) 843-857. MR 1800681 (2001h:12006)
  • [Led1] A. Ledet, Generic polynomials for quasi-dihedral, dihedral and modular extensions of order $ 16$, Proc. Amer. Math. Soc. 128 (1999) 2213-2222. MR 1707525 (2000k:12003)
  • [Led2] A. Ledet, On groups with essential dimension one, J. Algebra 311 (2007) 31-37. MR 2309876
  • [Len] H. W. Lenstra, Rational functions invariant under a finite abelian group, Invent. Math. 25 (1974) 299-325. MR 0347788 (50:289)
  • [MM] G. Malle and B. H. Matzat, Inverse Galois Theory, Springer-Verlag, 1999. MR 1711577 (2000k:12004)
  • [MiyT] T. Miyata, Invariants of certain groups. I, Nagoya Math. J. 41 (1971) 69-73. MR 0272923 (42:7804)
  • [MiyK] K. Miyake, Linear fractional transformations and cyclic polynomials. Algebraic number theory (Hapcheon/Saga, 1996). Adv. Stud. Contemp. Math. (Pusan) 1 (1999) 137-142. MR 1701914 (2000j:11159)
  • [Noe] E. Noether, Gleichungen mit vorgeschriebener Gruppe, Math. Ann. 78 (1918) 221-229. MR 1511893
  • [Rik] Y. Rikuna, Explicit constructions of generic polynomials for some elementary groups, Galois theory and modular forms, 173-194, Dev. Math., 11, Kluwer Acad. Publ., Boston, MA, 2004. MR 2059763 (2005f:12006)
  • [Sal1] D. J. Saltman, Generic Galois extensions and problems in field theory, Adv. Math., 43 (1982) 250-283. MR 648801 (84a:13007)
  • [Sal2] D. J. Saltman, Retract rational fields and cyclic Galois extensions, Israel J. Math. 47 (1984), 165-215. MR 738167 (85j:13008)
  • [Sch] L. Schneps, On cyclic field extensions of degree $ 8$, Math. Scand. 71 (1992) 24-30. MR 1216101 (94d:12004)
  • [Ser] J.-P. Serre, Topics in Galois Theory, Research Notes in Mathematics, 1, Jones and Bartlett Publishers, Boston, MA, 1992. MR 1162313 (94d:12006)
  • [She] Y.-Y. Shen, Unit groups and class numbers of real cyclic octic fields, Trans. Amer. Math. Soc. 326 (1991) 179-209. MR 1031243 (91j:11092)
  • [SW] Y.-Y. Shen, L. C. Washington, A family of real $ 2\sp n$-tic fields, Trans. Amer. Math. Soc. 345 (1994) 413-434. MR 1264151 (95c:11125)
  • [Swa1] R. G. Swan, Invariant rational functions and a problem of Steenrod, Invent. Math. 7 (1969) 148-158. MR 0244215 (39:5532)
  • [Swa2] R. G. Swan, Noether's Problem in Galois Theory, Emmy Noether in Bryn Mawr, 21-40, Springer-Verlag, 1983. MR 713790 (84k:12013)
  • [Vos1] V. E. Voskresenskiĭ, Fields of invariants of abelian groups, (Russian) Uspehi Mat. Nauk 28 (1973) 77-102. English translation: Russian Math. Survey 28 (1973) 79-105. MR 0392935 (52:13748)
  • [Vos2] V. E. Voskresenskiĭ, Algebraic groups and their birational invariants. Translations of Mathematical Monographs, 179. American Mathematical Society, Providence, RI, 1998. MR 1634406 (99g:20090)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 12F12, 14E08, 11R32.

Retrieve articles in all journals with MSC (2000): 12F12, 14E08, 11R32.


Additional Information

Ki-ichiro Hashimoto
Affiliation: Department of Applied Mathematics, School of Fundamental Science and Engineering, Waseda University, 3–4–1 Ohkubo, Shinjuku-ku, Tokyo, 169–8555, Japan
Email: khasimot@waseda.jp

Akinari Hoshi
Affiliation: Department of Mathematics, School of Education, Waseda University, 1–6–1 Nishi-Waseda, Shinjuku-ku, Tokyo, 169–8050, Japan
Email: hoshi@ruri.waseda.jp

Yuichi Rikuna
Affiliation: Department of Applied Mathematics, School of Fundamental Science and Engineering, Waseda University, 3–4–1 Ohkubo, Shinjuku-ku, Tokyo, 169–8555, Japan
Email: rikuna@moegi.waseda.jp

DOI: https://doi.org/10.1090/S0025-5718-07-02094-7
Received by editor(s): October 12, 2006
Received by editor(s) in revised form: January 25, 2007
Published electronically: December 3, 2007
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society